A 48-year-old man is evaluated during a follow-up visit for urinary frequency. He reports no hesitancy, urgency, dysuria, or change in urine color. He has not experienced fevers, chills, sweats, nausea, vomiting, diarrhea, or other gastrointestinal symptoms. He feels thirsty very often; drinking water and using lemon drops seem to help. He has a 33-pack-year history of smoking. He has hypertension, chronic kidney disease, and bipolar disorder. Medications are amlodipine, lisinopril, and lithium. He has tried other agents in place of lithium for his bipolar disorder, but none has controlled his symptoms as well as lithium. Following a physical exam and lab results, what is the most appropriate treatment intervention for this patient?
On physical examination, temperature is 37.3 °C (99.2 °F), blood pressure is 142/75 mm Hg, pulse rate is 82/min, and respiration rate is 14/min. BMI is 29. There are no rashes. There is no pitting edema of the extremities.
|Serum creatinine||1.9 mg/dL (168 µmol/L)|
|Serum sodium||143 mEq/L (143 mmol/L)|
|Urine osmolality||206 mOsm/kg H2O (normal range, 300-900 mOsm/kg H2O)|
|Urinalysis||Specific gravity 1.009; pH 5.5; trace protein; 0 erythrocytes/hpf; 0-2 leukocytes/hpf|
Which of the following is the most appropriate treatment intervention for this patient?
B: Fluid restriction
MKSAP Answer and Critique
The correct answer is A: Amiloride.
Amiloride is appropriate for this patient. Long-term lithium exposure can result in chronic tubulointerstitial nephritis. High chronic lithium levels and repeated episodes of lithium toxicity can result in worsening dysfunction. Specific kidney manifestations include a decreased glomerular filtration rate and incomplete distal renal tubular acidosis. Lithium often causes a partial nephrogenic diabetes insipidus, resulting in high urine output and an inability to concentrate the urine. Lithium is reabsorbed along the nephron at sites where sodium is reabsorbed, accumulating in renal tubular cells. In patients with lithium-associated nephrotoxicity, this agent should be discontinued and another appropriate medication used in its place. However, this patient has been unable to do so. In such patients, medication levels should be followed closely so that they are maintained in the therapeutic range. If the agent must be continued, other steps should be considered to mitigate the ongoing damage by the medication. Amiloride directly blocks the epithelial sodium channel and decreases lithium uptake, resulting in less long-term damage.
Restricting water intake will only result in a free water deficit and possible hypernatremia, rather than a decrease in urine output or improvement in kidney function and is therefore not indicated for this patient.
The chronic damage that occurs with lithium is not improved with prednisone, which may be used for patients with acute tubulointerstitial nephritis if there is no improvement after discontinuation of the offending/inciting agent.
Indications for tolvaptan include hypervolemic or euvolemic hyponatremia, chronic heart failure, cirrhosis, and the syndrome of inappropriate antidiuretic hormone secretion. This medication is not used to treat partial nephrogenic diabetes insipidus.
- Long-term lithium exposure can result in chronic tubulointerstitial nephritis; if lithium cannot be discontinued, amiloride is indicated to decrease lithium uptake, resulting in less long-term damage.
This content is excerpted from MKSAP 16 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 16 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.